Missouri, 2026

Flash Flood in Missouri, March 5, 2026

March 5, 2026 · NWS LSX · 1 event in 1 county or zone

Approximately 24 hours of near constant rainfall produced 2 to 5 inches of rain in southeast Missouri. This amount of rainfall caused Flat Creek to rise above its banks where it spilled into a nearby neighborhood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Approximately 24 hours of near constant rainfall produced 2 to 5 inches of rain in southeast Missouri. This amount of rainfall caused Flat Creek to rise above its banks where it spilled into a nearby neighborhood. Evacuations were required, but no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 4, 11:12 PM CST, 2 hours 3 minutes earlier. Its key messages:

  • Another round of showers and thunderstorms is forecast tonight, mainly in southeast Missouri/southwest Illinois. A brief tornado or two and large hail are the primary threats between until 9 PM. Locally heavy rainfall is also possible.
  • A cold front is forecast to move through the region Friday night. Some thunderstorms in central/northeast Missouri may be strong to severe.
Area forecast discussion, Mar 4, 11:12 PM CST, 2 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1112 PM CST Wed Mar 4 2026

.KEY MESSAGES...

- Another round of showers and thunderstorms is forecast tonight,
  mainly in southeast Missouri/southwest Illinois. A brief tornado
  or two and large hail are the primary threats between until 9
  PM. Locally heavy rainfall is also possible.

- A cold front is forecast to move through the region Friday
  night. Some thunderstorms in central/northeast Missouri may be
  strong to severe.

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 314 PM CST Wed Mar 4 2026

Widespread showers and thunderstorms have continued to impact
eastern Missouri and southwest Illinois early this afternoon.
These storms have stayed on the weaker side so far, with only a
few reports of (very) small hail. The RAP/HRRR have had trouble
over- initializing (surface based) instability in southeast
Missouri, which casts doubts on how much of this will actually
make it into our southeast Missouri counties. It does seem likely
however that at least 1000 J/kg of SBCAPE will get into
Reynolds/Iron/Madison counties and vicinity late this
afternoon/early this evening. We will have to keep an eye on how
far east the steadier showers/weaker thunderstorms gets into that
area over the next couple of hours. If that progresses through,
that should be enough to dampen the surface- based instability
sufficiently to lessen the severe threat (outside of potentially
small to marginally severe hail). However, if that area remains
largely precipitation free, the combination of 1000+ J/kg of
SBCAPE and 40-45 knots of effective shear and an increasing low-
level jet could yield some severe thunderstorms. Supercells and
multicell clusters would be possible in this scenario, capable of
large hail and a tornado or two until 9 PM. The tornadic
potential increasing after sunset would be concurrent with the
aforementioned low-level jet strengthening and 0-1 km
shear/helicity climbing.

At the very least, widespread (elevated) showers and thunderstorms
should develop on the nose of the low-level jet early tonight. There
remains some uncertainty as to the favored axis for this activity,
but consensus points toward southeast Missouri northeast into south-
central Illinois. While most of that area has not seen significant
rainfall thus far, there are some pockets in southern
Crawford/Washington and over into Fayette (IL) that have received 1-
2+" of rain. These local areas will be more prone to flash flooding
tonight if the axis sets up over these areas. Rainfall rates tonight
may be high at times given anomalously high precipitable water
values (~1.25"; >95th percentile of climatology) and tall/thin CAPE
profiles. Some CAM guidance also highlights at least the potential
for some training into the early overnight hours. The 24-hr LPMM on
the 12Z HREF ending early Thursday morning shows some stripes of 1-
2", with some locally higher amounts of around 3". This axis is
centered just southeast of our counties, but if it ends up being
further northwest and overlaps with some of the same areas that have
had some localized higher totals today mentioned above, there may be
some pockets of flash flooding.

The stronger low-level moisture convergence quickly moves of to the
northeast late tonight, so both the coverage and intensity of rain
should decrease. Lingering showers are then expected to move out of
southeast Missouri and southwest Illinois by mid/late morning. For
the rest of the day, look for dry weather and seasonably warm
temperatures with highs in the 60s. Exactly how warm it will be is
uncertain due to low clouds/stratus. If the stratus holds on longer
than currently forecast, high temperatures may be at least a few
degrees too warm.

Gosselin

&&

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 314 PM CST Wed Mar 4 2026

(Thursday Night - Friday Night)

A subtle surface warm front will lift north Thursday evening. Some
isolated/widely scattered weak convection may accompany this
boundary, but the better chances are later on in the night. This is
when low-level moisture convergence strengthens and a midlevel
impulse moves across the mid-Missouri Valley. Much of this activity
looks to stay to our northwest, but may clip portions of northeast
Missouri.

There may be a remnant MCV moving northeast toward the Upper Midwest
Friday morning, though not sure this feature even if it does end up
existing would have any impacts across our region. The expectation
is for the daylight hours at least on Friday to stay dry, with
increasing temperatures. Highs well into the 70s are forecast
areawide, with some spots topping out near 80 possible.

Attention will then turn westward and thunderstorms that should
initiate on a cold front by Friday evening. While there is still
some uncertainty with the exact timing, even faster guidance is just
nearing the far northwest corner of Missouri 0000 UTC Saturday. By
0600 UTC, the boundary is likely to be entering parts of
central/northeast Missouri and then into far eastern
Missouri/western Illinois ~1200 UTC. Probabilities on the EPS for
MUCAPE >500 J/kg are generally in the 40-60% ahead of the front.
Some type of linear structure is likely to at least attempt to enter
the northwestern CWA around 0600 UTC Saturday, but may tend to
weaken with eastward extent/time. How fast this occurs at this time
range is uncertain.

(Saturday - Next Wednesday)

The weekend looks dry and seasonably warm as a slow-moving area of
surface high pressure works its way across the mid-Mississippi
Valley. Highs mostly in the 60s are forecast with light winds and
some afternoon sunshine.

Monday is also expected to be dry, but a warming trend will take
hold as return flow commences around the departing surface high.
Highs are forecast to warm back up into the mid to upper 70s, or
about 20-25+ degrees above normal for the date.

A return to a more active pattern is expected midweek, but details
are highly uncertain. There is both a northern stream and a southern
stream shortwave to deal with, and how they interact (or don't) are
open question marks. Regarding the southern wave, it may also get
cutoff in the desert southwest. When it ejects (and where) are
highly uncertain. Two of the clusters of the 500-hPa pattern keep
the low over the desert southwest. Regardless, it would seem like
the northern stream shortwave should help send a cold front down
into our area sometime midweek, bringing increasing chances of
showers and thunderstorms, and potentially the chance for severe
weather as well.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1111 PM CST Wed Mar 4 2026

IFR flight conditions will prevail through Thursday morning with
widespread stratus and showers and thunderstorms persisting through
around sunrise along/south of I-44/I-55 impacting St. Louis metro
terminals. Fog will also likely increase in coverage again
overnight/Thursday morning, with highest confidence in 1/4SM
visibilities at KUIN which are already present. It is uncertain
how quickly and how much flight conditions will improve on
Thursday with the potential for stubborn low stratus. The current
TAF reflects a slow, best guess for improvement with VFR flight
conditions by the evening. It is possible that patchy MVFR/IFR
stratus lingers/develops again Thursday night, but it uncertain
what the coverage will be. Isolated to scattered showers and
thunderstorms are also forecast to develop as a warm front lifts
northward; however, direct impacts at the terminals are not yet
clear.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 6 AM CST Thursday for Audrain MO-Knox
     MO-Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...Dense Fog Advisory until 6 AM CST Thursday for Adams IL-Bond IL-
     Brown IL-Fayette IL-Greene IL-Macoupin IL-Marion IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Mar 4, 3:17 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
317 PM CST Wed Mar 4 2026

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
317 PM CST Wed Mar 4 2026

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight. A few thunderstorms
could be severe until about 9 PM, primarily in southeastern Missouri.
Damaging winds, marginally severe hail, and a tornado or two are all
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms at times Thursday night through
Friday night. There is a conditional threat of severe thunderstorms
Friday late evening into overnight across much of the area.

There is another chance of thunderstorms Monday night though
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Gosselin

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Francois

When
March 5, 1:15 AM CST
Where
St. Francois County, 0.88 mi SW of Esther to 0.56 mi N of St Francois
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.840, -90.530

Two to five inches of rain fell in St. Francois county in about 24 hours ending on March 5th. This rain caused Flat Creek to rise above its banks as far east as Garrett St and as far west as Camilla St. A few evacuations were required as water approached homes in these areas. Water receded by 4am.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319937.